Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 68, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 17, 2003, 9:04 AM EDT for Knott County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 9:04 AM EDT (13:04 UTC)
- Expired
- Jun 17, 2003, 12:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Knott County, KY
The radar
The Jackson,KY radar (KJKL), 44 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 171308
FFWJKL
KYC119-171600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
904 AM EDT TUE JUN 17 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KNOTT COUNTY
* UNTIL NOON EDT
* AT 858 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN CONTINUALLY MOVING OVER PORTIONS OF KNOTT COUNTY. AN ESTIMATED
THREE QUARTERS OF AN INCH HAVE FALLEN SINCE 8 AM IN THE AREA OF
BRANHAMS BRANCH...MILL CREEK...AND TROUBLESOME CREEK IN THE CENTER
OF THE COUNTY.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3719 8298 3722 8304 3725 8307 3724 8311
3745 8313 3752 8309 3750 8295 3746 8284
3742 8284 3742 8277 3734 8277 3729 8272
3727 8283 3722 8290
$$
MCLANE2 follow-up statements
000
WGUS73 KJKL 171510
FFSJKL
KYC071-119-195-171600-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1105 AM EDT TUE JUN 17 2003
...THE FLASH FLOOD WARNING CONTINUES FOR...
FLOYD COUNTY UNTIL 1230 PM
PIKE COUNTY UNTIL 1215 PM
KNOTT COUNTY UNTIL NOON
* AT 1105 AM EDT...EMERGENCY RESPONSE OFFICIALS REPORT NUMEROUS
ROADS IMPASSABLE AND CLOSED DUE TO FLOWING WATER. OFFICIALS REPORT
OVER TWO FEET OF WATER IN THE GREASY CREEK FIRE DEPARTMENT FACILITY
IN PIKE COUNTY. HEAVY RAIN PRODUCING STORMS WILL CONTINUE MOVING
OVER THE SAME AREA AND WILL AGGRAVATE THE CURRENT FLOOD
PROBLEM.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO
TRIGGER ROCK AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3720 8254 3719 8298 3725 8310 3740 8311
3745 8313 3748 8310
$$
MCLANE000 WGUS73 KJKL 171612 FFSJKL KYC119-172230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1205 PM EDT TUE JUN 17 2003 ...THE NATIONAL WEATHER SERVICE HAS ALLOWED THE FLASH FLOOD WARNING TO EXPIRE FOR KNOTT COUNTY... AT 1155 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY PRECIPITATION HAD ENDED OVER KNOTT COUNTY. EXCESSIVE RUNOFF HOWEVER WILL CONTINUE TO CAUSE FLOODING OF SOME CREEKS... STREAMS...AND ROADSIDE CULVERTS. FLASH FLOODING IS NO LONGER A THREAT...THOUGH WIDE SPREAD AREAL FLOODING WILL CONTINUE THROUGH LATE AFTERNOON. THE FLASH FLOOD WARNING HAS THEREFORE BEEN REPLACED WITH A FLOOD WARNING. AT 1150 AM COUNTY OFFICIALS REPORTED CLEAR...LOST...AND YELLOW CREEK ROADS...AND THE CITY LIMITS OF HINDMAN STILL FLOODED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. $$ MCLANE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 7:19 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 17, 7:19 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE FLOOD WATCH INFO NATIONAL WEATHER SERVICE JACKSON KY 719 AM EDT TUE JUN 17 2003 FORECAST DISCUSSION IS DELAYED THIS MORNING DUE TO THE MORE URGENT MATTER OF FLASH FLOODING. 3 WARNINGS OUT AND 2 VERIFIED. SAME OLD SCENARIO TO START THE DAY TODAY...WITH MOISTURE ALL THE WAY TO THE STRATOSPHERE...AND A WEAK FRONTAL BOUNDARY IN THE AREA. THE FLOODING RAINS IN THE NORTH WERE CAUSED BY RELATIVELY LOW TOPPED CONVECTION SET OFF AT THE TAIL OF A SHORT WAVE EVIDENCED ON WATER VAPOR IMAGERY. ANOTHER LARGER WAVE IS ROTATING THROUGH THE MIDWEST IN THE NORTHERN STREAM. IT WILL BRING DRIER AIR IN AT THE MID AND UPPER LEVELS...WHICH WILL START TO LOWER OUR PRECIPITABLE WATER VALUES FROM NORTH TO SOUTH TODAY. THIS WILL BE THE BEGINNING OF THE END FOR THE HEAVY RAIN THREAT. HOWEVER...LOW LEVEL MOISTURE WILL REMAIN...AND MORE SHOWERS AND STORMS ARE A GOOD BET. WITH FFG VALUES RUNNING GENERALLY A HALF INCH TO AN INCH IN AN HOUR AND FLOODING ONGOING...HAVE EXTENDED THE FLOOD WATCH THROUGH THE DAY. WILL LET DAY SHIFT EVALUATE THE THREAT FOR TONIGHT. TONIGHT THE SHORTWAVE SLIPS TO OUR EAST AND WE SHOULD SEE LESS IN THE WAY OF CONVECTION DURING THE NIGHT. HOWEVER...WITH LOW LEVEL MOISTURE LINGERING...SO WILL INSTABILITY...AND WILL CARRY A CHANCE OF SHOWERS AND STORMS UNTIL A SIGNIFICANT COLD FRONT PASSES LATE WEDNESDAY NIGHT AND THURSDAY. AFTER THIS...A BREATHER AS HIGH PRESSURE WITH MUCH DRIER AIR SHOULD BUILD IN FROM THE NORTH. .JKL...FLOOD WATCH UNTIL 6 PM TODAY FOR ENTIRE AREA. HAL --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1008 PM EDT MON JUN 16 2003 IT APPEARS SOUTHEAST KENTUCKY IS UNDER THE GUN FOR ANOTHER ROUND OF HEAVY RAINS/FLOODING OVERNIGHT. LATEST WATER VAPOR SAT PIX INDICATE A HEALTHY SHORTWAVE RIDING NORTHEAST THROUGH SUBTROPICAL MOISTURE PLUME INTO SOUTHERN KENTUCKY. 18Z MESOETA GENERATES LIFT ACROSS THE REGION AHEAD OF THIS FEATURE...SO NEEDLESS TO SAY WE WILL CONTINUE WITH THE FLOOD WATCH FOR FLASH FLOODING TONIGHT. OTHERWISE...ONLY CHANGES MADE TO THE ZONES WILL BE TO ADD MENTION OF FOG AS MOIST GROUND/LIGHT WINDS WILL ALLOW FOG TO QUICKLY FROM DURING BREAKS FROM PCPN. ALSO...CONVECTION OVERNIGHT MAY BE STRONGER THAN IN PREVIOUS NIGHT/S AS LAPS DATA INDICATES ELEVATED LI/S HAVE BEEN FALLING WITH TIME...WITH 850MB LI/S NOW BELOW ZERO FOR MUCH OF THE AREA. HYSELL --------------------------------------------------------------------- 230 PM EDT MON JUN 16 2003 WATER VAPOR REVEALS AN AREA OF SEVERAL SMALL PERTURBATIONS OF WEAK POSITIVE VORTICITY STREAMING FROM THE LOWER MS VALLEY ALL THE WAY UP TO OUR REGION. DEEP MOISTURE AND A WEEK SURFACE BOUNDARY IN THE AREA WILL CONTINUE TO PROVE PROBLEMATIC...WILL EXTEND FLOOD WATCH THROUGH 6 AM THIS MORNING BECAUSE OF THIS. EXPECTING MUCH OF THE SAME ON TUESDAY AS A WELL DEFINED SHORTWAVE CURRENTLY NEAR THE WI/IL BORDER WILL DROP DOWN AND INTO THE OHIO VALLEY. WE SHOULD BE ON THE SOUTHERN EDGE OF THIS ENERGY TO PROVIDE ANOTHER GOOD CHANCE FOR PRECIP...BUT NOT SURE IF PRECIP WILL BE AS HEAVY AS TODAY. MOS POPS AND TEMPS LOOK FAIRLY CLOSE TO REASONABLE. KEPT SUNDAY IN SLIGHT POP AND INTRODUCED CHANCE POPS FOR MONDAY MOISTURE STARTS TO STREAM IN FROM THE SOUTH ONCE AGAIN. HEINLEIN
In the hours before
Local storm report, Jun 17, 6:12 AM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
612 AM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 AM WRIGLEY KY FLASH FLOODS
06/17/03 MORGAN DISPATCH REPORTED ONE FOOT
RUNNING WATER ACROSS KY HWY
7 AND HWY 711. DEBRIS
FLOWING ACROSS ROAD.
0605 AM WRIGLEY KY FLASH FLOODS
06/17/03 MORGAN DISPATCH REPORTED TREES
BEING WASHED OUT AND TAKING
DOWN POWER LINES.
RAYLocal storm report, Jun 17, 6:51 AM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
651 AM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 AM 5 SW SANDY HOOK KY FLASH FLOODS
06/17/03 ELLIOTT DISPATCH REPORTED RUNNING
WATER ACROSS KENTUCKY
HIGHWAY 7 NEAR SANDY HOOK.
DISPATCH ALSO REPORTED THAT
HIGHWAY 7 WAS BEING CLOSED.
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:50 AM EDT | Flash Flood Warning | JKL | Morgan | 4 hr |
| Jun 17, 5:06 AM EDT | Flash Flood Warning | JKL | Elliott | 4 hr |
| Jun 17, 6:38 AM EDT | Flash Flood Warning | JKL | Rowan | 3 hr |
| Jun 17, 8:00 AM EDT | Flash Flood Warning | JKL | Leslie, Perry | 3 hr |
| Jun 17, 9:13 AM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jun 17, 9:26 AM EDT | Flash Flood Warning | JKL | Floyd | 3 hr |
| Jun 17, 10:48 AM EDT | Flash Flood Warning | JKL | Leslie, Perry | 3 hr |
| Jun 17, 10:57 AM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
| Jun 17, 12:15 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jun 17, 2:52 PM EDT | Flash Flood Warning | JKL | Breathitt, Lee | 113 min |
| Jun 17, 4:04 PM EDT | Flash Flood Warning | JKL | Morgan | 116 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.